Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes knee pain and swollen with history of polymyalgia rheumatica?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15797 Questions

default
Posted on Tue, 10 Dec 2013 in Bones, Muscles and Joints
Question: i have pain behind the right knee walking is difficult, but it is not painful sitting, the leg is a bit swollen; I have suffered from polymyalgia rheumatica but the shoulders are not painful now
doctor
Answered by Dr. Michelle Gibson James 38 minutes later
Brief Answer: most common cause is arthritis Detailed Answer: HI, thanks for using healthcare magic Joint pain that is worse on ambulation or standing is usually related to disorders of the bones or tendons which obviously bear more pressure or experience more trauma on standing or walking. In some cases a bursa can become inflamed and this can cause pain. There is a bursa (sac filled with fluid) at the back of the knee that can become inflamed. This however, would cause a tightness in the knee and pain that is worse both on standing and bending the knee back. Tendon injury would normally occur after a history of trauma to the area involved. In the absence of such injury, the pain is more likely related to the bones. The most common bone cause is arthritis. If you can feel the bones rubbing together when you place the palm of your hand over your knee and bend it then this the likely cause. There are different types of arthritis but osteoarthritis is most common. The treatment for most of the above conditions does not actually differ. It involves the use of anti inflammatory pain killers such as aspirin, ibuprofen, cataflam. The treatment is essentially the same because they are all associated with inflammation and this medication would reduce the inflammation. They should be used on a full stomach and should be available over the counter. The anti inflammatory effect would also reduce the swelling. If you can obtain a knee brace from your local pharmacy , it would also help. If there is no relief after 3 to 5 days of medication use or worsening , you should be assessed by your doctor. I hope this helps you, feel free to ask any additional questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Ibuprofen

doctor1 MD

I was sunburned 1 week ago tomorrow severely on both of my legs and the top of my feet. The swelling has subsided but every time I stand my feet turn purple and hurt terribly. I am using silvadene cream, ibuprofen, elevating my feet and cold compresses and the pain is still there. Is there any more I can do?

doctor1 MD

I was circumcised this morning and I'm terrified of going to bed. Is there anything I can do to take the edge off the pain?I've taken some painkillers (2x50mg paracetamol, 40mg ibuprofen and some codeine phosphate tablets) and read about wearing tighter, more supportive bedclothes.For further information, I just took the dressing off from around my penis and there was a fair bit of blood from near one of the stitches. Half an hour or so with some tissue paper and reasonable pressure has stopped the flow, but I worry that if (or, more likely, when) I get an erection in my sleep, it might start to bleed again.

doctor1 MD

i have routine blood work done yearly and last month my GFR came back 59, HCT 31, nml w/ cr 1.0. i have markers for sjogrens, not clinical diagnosis, chol 203, hdl 54, ldl 110 triglycerides 88 and BP is 110/70 s ballpark average, microprotein 44 in urine from 4 last sept. i have no other healthproblems. repeat GFR 58, HCT 37 bun/cr same, chol level same but CO2 20, and microprotein is down to 8 in urine (cut protein down to minimum..i was big protein eater). i am worried about GFR. only thing i can think of that could have caused this is taking ibuprofen/benadryl during a 3 week period when i broke my rib prior to having labs drawn..and i took the ibuprofen regularly. i drink lots of water always. also since feb, i have increased exercise phenomenally. is it possible to turn this GFR around? and how quick does kidney failure take? am i on a downward spiral? i have next appt w/ Primary doc in 1 month, am repeating labs til then. what can i do that i am not doing to retard/repair circumstances? is it permanent damage?..

doctor1 MD

Hello: I have quite a concern and I will be going to the general doctor tomorrow for the physical examination. First a little about me, I am a 28 year old male. I am currently a 2nd year medical student in guadalajara but live in the United States. For about the past three weeks I ve noticed my stool has become progressively softer (for every single stool). Initially the smell and color was normal. For the past two days however the stool has become yellowish. What brings me concern was that my last stool passed was very soft, a darker yellow color, smelly, and much of the food I had eaten the night before was not digested. I have checked my blood pressure and it is normal. Heart rate is 70. No fever, or general feeling of malaise. No pain at all. No significant weight loss or fatigue. I ve had fellow students check for fluid wave and there is some movement on the other side but it s not a very fluid movement (is the opposite side not supposed to move AT ALL? Or can it move a little but should not be liquid movement?). Currently I am taking a larger does of Ibuprofen prescribed by a doctor here because about three weeks ago a painless non-inflamed lump was felt underneath the skin slightly anterior to the angle of the mandible. I have been taking the Ibuprofen for about 5 days and the lump has not gone away. In the past (5 years ago) I have had an H. Pylori infection with a subsequent ulcer in the duodenum. Only medication was used to treat the infection/ulcer. No followup was done afterwards. Beginning around the same time as the ulcer I have had recurrent bouts of hemorrhoids. Blood could be seen on wiping. Currently this is happening as well. About 8 years ago I suffered from a pneumonia but do not remember if it was viral or bacterial. I ve also had a pretty long history of right sided feeling in my abdomen. I would say the feeling is located directly on the line that would separate the upper and lower quadrant, slightly above the umbilicus. The feeling was never painful. I know the doctor I visit tomorrow will get to do the necessary physical tests to see if there is any significant pathology but I need to hear what other things it could be. The doctors here usually shoo us away because they think we are too young to get anything serious or they assume that just because we read a chapter in pathology we automatically think we suffer every disease in the textbook. Anyway, I know living in Mexico currently will expose me to certain bugs. However the course of those from what I know would not cause a 3 week history of progressively looser stools and the yellowness/malabsorption for the past two days. Any suggestions/comments of what it may be is more than welcome.

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved to right hand. Even my right knee, ankle and thighs have started to pain. I have applied pain...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

My left testicle has been giving me slight pain and discomfort for around a week now. Especially when I lay on my side to go to sleep, it floats substantially in front of my right testicle. When I m standing it is more elevated than my right, and...